Alert archive / Tennessee / Tornado Warnings in 2006

Tornado Warning 1, NWS Nashville, TN

March 9, 2006Wayne County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 9, 2006, 2:48 PM CST for Wayne County, Tennessee. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 2:48 PM CST (20:48 UTC)
Expired
Mar 9, 2006, 3:45 PM CST
In force
57 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 152 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:02 PM CSTTSTM WND DMGSavannah, TNBUILDING DESTROYED AT THE SAVANNAH AIRPORT INDUSTRIAL PARK.
Mar 9, 3:19 PM CSTTSTM WND GST -1010 W Waynesboro, TNWINDS 50 TO 60 MPH AT INTERSECTION OF U.S. HIGHWAY 164 AND STATE ROAD 114.
Mar 9, 3:19 PM CSTTSTM WND GST 010 W Waynesboro, TNWINDS 50 TO 60 MPH AT INTERSECTION OF U.S. HIGHWAY 164 AND STATE ROAD 114.
Mar 9, 3:19 PM CSTTSTM WND GST 5510 W Waynesboro, TNWINDS 50 TO 60 MPH AT INTERSECTION OF U.S. HIGHWAY 164 AND STATE ROAD 114.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 12:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 092052
TOROHX
TNC181-092145-
/O.NEW.KOHX.TO.W.0001.060309T2048Z-060309T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
248 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WAYNE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WAYNESBORO

* UNTIL 345 PM CST

* AT 244 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 29 MILES WEST OF
  COLLINWOOD...OR ABOUT 10 MILES SOUTH OF SAVANNAH...MOVING NORTHEAST
  AT 60 MPH. 

* THE TORNADO IS EXPECTED TO BE...
  WEST OF WAYNESBORO NEAR CLIFTON BY 315 PM CST
  

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3524 8830 3499 8820 3507 8761 3537 8763
      3546 8778

$$
BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 9, 4:00 AM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Mar 9, 4:00 AM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
400 AM CST THU MAR 9 2006

.DISCUSSION...
WSR-88D MOSIAC SHOWS CONVECTIVE LINE OF SHOWERS NEAR MADISONVILLE KY
TO JACKSON TN...MOVING EAST. LOW LAYER WARM ADVECTION APPEARS TO BE
SUSTAINING THE LINE. IT WILL SOON BUMP INTO DRIER AIR...AND EXPECT A
GRADUAL WEAKENING BY 12Z. AS A RESULT...WILL CLIP NORTHWEST MIDDLE
TENNESSEE WITH A LIKELY PCPN CHC THIS MORNING. ELSEWHERE...THE CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE HELD TO SLIGHT.

00Z MODELS SHIFT THE STRONG UPPER TROUGH EAST WITH THE LEADING LINE
OF FORCING MOVING SOUTH INTO LOUISIANA BY 18Z. THERE IS STRONG TO
SEVERE CONVECTION EARLY THIS MORNING ACROSS ARKANSAS...BUT THE BULK
OF THIS ACTIVITY LOOKS TO PROPAGATE NORTHEAST. EXPECT THE SHORT
BREAK WILL HELP DESTABILIZE AND BREAK THE CAP BTW 18-21Z. MIXING
WILL INCREASE THE NON CONVECTIVE GUST POTENTIAL TO 50 MPH...WITH H8
FLOW UP TO 80 KTS. A WIND ADVISORY WILL BE ISSUED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON INTO THE EVENING.

LATEST NAM12 SHOWS CAPE POTENTIAL TO 1500 G/KG THIS AFTERNOON. THIS
IS SUFFICIENT FOR SEVERE THUNDERSTORMS CONSIDERING THE IMPRESSIVE
DYNAMICS WITH THE SYSTEM. SO SEVERE THUNDERSTORMS ARE IN THE FORECAST
THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT
AT THIS TIME.  THIS INCLUDES THE PLATEAU WHERE MODELS RAPIDLY DEVELOP
A DRY SLOT JUST OF THE REAR FLANK OF THE SQUALL LINE EARLY THIS
EVENING. THERE ARE SOME MODEL DIFFERENCES WITH LOW LAYER VEERING...
BUT MAGNITUDE OF SHEAR CERTAINLY SUPPORTS THE POSSIBILITY OF
TORNADOES. DAMAGING WINDS AND TORNADIC THREAT FOR THIS AFTERNOON
WILL BE CLOSELY MONITORED DURING THE MORNING PERIOD.  APPEARS THE
THREAT FOR SEVERE WEATHER WILL EXIT THE CUMBERLAND PLATEAU MID TO
LATE EVENING.

ANOTHER SYSTEM MOVES IN ON SATURDAY WITH MORE INSTABILITY. THE
FORCING REMAINS WELL WEST...SO THE THUNDERSTORM COVERAGE MAY BE
SCATTERED. MOIST AND UNSTABLE AIR REMAINS IN THE MIDDLE TENNESSEE
THROUGH MONDAY WITH A CHANCE OF THUNDERSTORMS. A STRONG COLD FRONT
LOOKS TO MOVE THROUGH ON TUESDAY...WITH MUCH COLDER AND DRIER AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    72  51  70  54 /  60  90  10  20
CLARKSVILLE  71  48  66  53 /  90  90  10  20
CROSSVILLE   70  50  67  53 /  30  90  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THURSDAY TO 9 PM THURSDAY FOR THE
FOLLOWING ZONES: BEDFORD...CHEATHAM...DAVIDSON...GILES...
MARSHALL...MAURY...ROBERTSON...RUTHERFORD...SUMNER...TROUSDALE...
WILLIAMSON...AND WILSON.

WIND ADVISORY FROM 10 AM THURSDAY TO MIDNIGHT FRIDAY FOR THE
FOLLOWING ZONES: CANNON...COFFEE...MACON...AND SMITH.

WIND ADVISORY FROM 10 AM THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: BENTON...DICKSON...HICKMAN...HOUSTON...
HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART...
AND WAYNE.

WIND ADVISORY FROM 11 AM THURSDAY TO MIDNIGHT FRIDAY FOR THE
FOLLOWING ZONES: CLAY...CUMBERLAND...DEKALB...FENTRESS...
GRUNDY...JACKSON...OVERTON...PICKETT...PUTNAM...VAN BUREN...
WARREN...AND WHITE.

&&

04
Hazardous weather outlook, Mar 9, 5:30 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MIDSTATE THIS AFTERNOON AND EVENING. PRIMARY THREATS FROM THIS EVENT
WILL BE DAMAGING WIND AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE THUNDERSTORM THREAT OVER THE AREA WILL DIMINISH AFTER MIDNIGHT.
ALSO...HIGH WINDS WILL PREVAIL OVER THE AREA...WITH WINDS INCREASING
TO 20 TO 30 MPH WITH GUSTS TO 45 MPH. THE HIGH WINDS WILL BE A THREAT
TO HIGH PROFILE VEHICLES...AS WELL AS MARINE TRAFFIC ON AREA LAKES.

.DAYS TWO AND THREE...FRIDAY AND SATURDAY...
LITTLE SIGNIFICANT WEATHER EXPECTED ON FRIDAY. INCREASING ATMOSPHERIC
INSTABILITY WILL BRING MORE THUNDERSTORM ACTIVITY INTO THE MIDSTATE
ON SATURDAY. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WIND OR HAIL.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE FOR SUNDAY AND MONDAY.
A FEW THUNDERSTORMS COULD BE SEVERE ON MONDAY AS THE COLD FRONT
APPROACHES THE MIDSTATE. SCATTERED SHOWERS ARE EXPECTED TUESDAY
MORNING AFTER THE FRONTAL PASSAGE. NO SIGNIFICANT WEATHER EXPECTED ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...AND EMERGENCY MANAGEMENT PERSONNEL
IS EXPECTED THIS AFTERNOON AND EVENING.

JLM

In the hours before

Special weather statement, Mar 9, 1:46 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-092200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
146 PM CST THU MAR 9 2006

...TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE UNTIL 7 PM CST...

A TORNADO WATCH HAS BEEN ISSUED FOR WESTERN MIDDLE TENNESSEE...
INCLUDING THE CITIES OF CLARKSVILLE...SPRINGFIELD...WAVERLY...
LINDEN AND WAYNESBORO.

A PRE-FRONTAL SQUALL LINE WILL CONTINUE TO MOVE EASTWARD
THROUGH THE AFTERNOON AND EVENING. INSTABILITY WILL REMAIN
SOMEWHAT LIMITED...VERY STRONG WIND FIELDS AND SHEAR WILL
SUPPORT A FEW STORMS CONTAINING DAMAGING WIND GUSTS. A COUPLE
OF TORNADOES ARE ALSO POSSIBLE.

THE SQUALL IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE
AROUND 3 PM...AND CONTINUE TO MOVE EASTWARD AND INTO THE
NASHVILLE AREA BY 6 PM.

NUMEROUS WARNINGS HAVE BEEN ISSUED BY MEMPHIS...OUR NEIGHBORING
OFFICE FOR COUNTIES IN WESTERN TENNESSEE AND NORTH MISSISSIPPI.
THIS ACTIVITY WILL BE MOVING INTO MIDDLE TENNESSEE LATER THIS
AFTERNOON AND EVENING.

NOW IS THE TIME FOR MIDDLE TENNESSEE RESIDENTS TO PREPARE
FOR SAFETY. IF YOU HAVE A BASEMENT...GO THERE. IF NOT...SEEK
SHELTER IN A CLOSET NEAR THE CENTER OF THE HOUSE OR BUILDING.

BOYD
Special weather statement, Mar 9, 2:09 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CST THU MAR 9 2006

TNZ093>095-092045-
GILES-LAWRENCE-WAYNE-
209 PM CST THU MAR 9 2006

...TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE UNTIL 7 PM CST...

A DANGEROUS LINE OF STORMS IS HEADING RAPIDLY NORTHEAST TOWARD
SOUTHWEST MIDDLE TENNESSEE. THE LINE WILL REACH THE SOUTHWEST
CORNER OF WAYNE COUNTY AROUND 3 PM CST. DAMAGING WINDS WILL
BE THE MAIN THREAT FROM THIS LINE...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

IF YOU LIVE IN WAYNE COUNTY...NOW IS TIME TO DECIDE WHERE YOU
WILL GO SHOULD A WARNING BE ISSUED FOR YOUR LOCATION.

SEEK SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:20 AM CSTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more17 hr
Mar 9, 3:16 PM CSTSevere Thunderstorm WarningOHXLewis, Perry44 min
Mar 9, 3:35 PM CSTSevere Thunderstorm WarningOHXHickman55 min
Mar 9, 3:44 PM CSTSevere Thunderstorm WarningOHXWayne37 min
Mar 9, 3:55 PM CSTSevere Thunderstorm WarningOHXLawrence50 min
Mar 9, 4:02 PM CSTSevere Thunderstorm WarningOHXLewis29 min
Mar 9, 4:10 PM CSTSevere Thunderstorm WarningOHXMaury45 min
Mar 9, 4:11 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson34 min
Mar 9, 4:22 PM CSTSevere Thunderstorm WarningOHXDavidson23 min
Mar 9, 4:26 PM CSTSevere Thunderstorm WarningOHXGiles34 min
Mar 9, 4:32 PM CSTSevere Thunderstorm WarningOHXWilliamson28 min
Mar 9, 4:35 PM CSTFlash Flood WarningOHXLawrence3 hr
Mar 9, 4:37 PM CSTSevere Thunderstorm WarningOHXMarshall38 min
Mar 9, 4:41 PM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson49 min
Mar 9, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford34 min
Mar 9, 5:11 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Macon, Smith, Trousdale68 min
Mar 9, 5:22 PM CSTSevere Thunderstorm WarningOHXCoffee38 min
Mar 9, 5:25 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson35 min
Mar 9, 5:28 PM CSTSevere Thunderstorm WarningOHXBedford33 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningOHXClay53 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningOHXClay53 min
Mar 9, 5:56 PM CSTSevere Thunderstorm WarningOHXCoffee34 min

Nearby

Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.